An overdose can occur when an individual misunderstands the directions for use, takes an extra dose, or deliberately misuses or abuses a prescription opioid medication or an illegal opioid such as heroin. An overdose can take minutes or even hours to occur.
Risk Factors for an Opioid Overdose
- Tolerance: Tolerance can decrease rapidly when someone takes a break from using an opioid. Restarting at the same dose puts individuals at risk for an overdose.
- Physical Health: Opioids can impair breathing. Individuals with asthma or other breathing problems are at a high risk for overdose. Individuals with liver and/or kidney problems or HIV positive also are at increased risk.
- Previous Overdose: An individual who has had a nonfatal overdose in the past has an increased risk of fatal overdose in the future.
- Mixing Drugs: Many overdoses occur when opioids are mixed with alcohol, sedatives/anti-anxiety medicines, or other substances.
How to Respond to an Opioid Overdose
1. Identify an overdose
Try to wake the overdose victim by yelling their name or rubbing your knuckles in the middle of their chest.
- Slow, shallow, or no breathing
- Snoring or gurgling noises while asleep or nodding off
- No response when you rub your knuckles in the middle of their chest
- Clammy face
2. Call 911
Indicate if the overdose victim has stopped or slowed breathing. Individuals who seek medical attention for someone who has overdosed are protected under Wisconsin law from arrest for possessing drugs or drug paraphernalia.
3. Open airway and give rescue breaths
- If the overdose victim is not breathing, open the airway.
- Remove any objects from the victim’s mouth.
- If breathing has stopped or slowed, start rescue breathing: tilt head back, lift chin, pinch nose with other hand, give one breath every five seconds. Continue this for 30 seconds.
- If the overdose victim is still not breathing on own, give naloxone.
4. Give naloxone
- How to Give Naloxone and How to Respond to an Overdose, P-01576 (PDF, 504 KB)
- Continue rescue breaths.
- Give naloxone again after 2-3 minutes if there is still no response.
- More than one dose is sometimes needed.
5. Place individual in recovery position
Once the overdose victim is breathing again, put the person on their side with the top leg and arm crossed over the body to prevent choking.
6. Stay until help arrives
Stay with the overdose victim until emergency responders arrive.
Find Pharmacies Dispensing Naloxone
Naloxone is a medication that can reverse an opioid overdose. It can be given as an injection or as a nasal spray. Use the map below to find pharmacies dispensing naloxone under a statewide standing order.
Disclaimer: If you are with someone who is experiencing an overdose, call 911 immediately.
The map above is a directory of pharmacies that provided their information to the Wisconsin Department of Health Services as of October 2017. Information will be updated on a quarterly basis. Individuals interested in obtaining naloxone from a pharmacy on the map should contact the pharmacy for availability of naloxone. DHS is not responsible for the availability of naloxone at participating pharmacies.
This map is not exhaustive. There may be other pharmacies that are dispensing naloxone under their own local prescriber standing order. If you are a pharmacist and would like your pharmacy to be included in the map, email firstname.lastname@example.org.
Guidance for First Responders to Avoid Exposure to Fentanyl and Other Synthetic Opioids
Fentanyl and other synthetic opioids are considered especially hazardous to first responders because they can be absorbed through the mouth or eyes, allowing the drug to get into a person’s system and cause overdose. The drugs may also be inadvertently inhaled if particles become airborne, putting first responders, and others, at risk. This report from the Interagency Board for Equipment Standardization and Interoperability offers guidelines on the selection and use of personal protective equipment and decontamination procedures for first responders. (PDF)